Alabama, 2013Flash Flooding in Alabama, July 4 to 5, 2013
July 4 to 5, 2013 · NWS BMX · 4 events in 3 counties and zones
The first week of July 2013 was a wet one as a plume of tropical moisture streamed northward from the Gulf of Mexico, across the southeastern United States, and northeastward along the Appalachians. With a persistent mid level trough to its west and a ridge to its east, this stream of moisture continued for many days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first week of July 2013 was a wet one as a plume of tropical moisture streamed northward from the Gulf of Mexico, across the southeastern United States, and northeastward along the Appalachians. With a persistent mid level trough to its west and a ridge to its east, this stream of moisture continued for many days. Precipitable water values reached over two inches locally and after several days of widespread rainfall, ground conditions became saturated. On Thursday, July 4th and Friday, July 5th, heavy rain bands set up across portions of Central Alabama and caused isolated flash flooding. Isolated rainfall amounts across portions of northwest Central Alabama reached over four inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 4, 1:43 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 4, 1:43 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT THU JUL 4 2013
.UPDATE...
MESOSCALE UPDATE.
&&
.DISCUSSION...
THIS IS ONE OF THE MORE INTERESTING NON-TROPICAL CYCLONE WEATHER
PATTERNS I'VE SEEN IN THE MONTH OF JULY. BROAD SWATH OF CLOUDS AND
RAIN FROM THE GULF COAST ALL THE WAY UP TO THE OHIO VALLEY HAS
CREATED A RATHER LARGE "COLD POOL"...WEDGED IN BETWEEN TWO AIR
MASSES THAT FEATURE TEMPS WELL UP INTO THE 80S.
THE RAIN PATTERN ACROSS ALABAMA TODAY HAS BEEN A LOT LIKE
YESTERDAY...WITH A LARGE RAIN SHIELD IN THE SOUTHEASTERN AND EAST
CENTRAL COUNTIES (REMAINING EITHER STEADY STATE OR SLIGHT DECREASING
DURING THE DAY) AND A BANDED AREA OF HEAVIER RAIN/STORMS TO THE
NORTH AND WEST (THAT GREW HEAVIER AND MORE WIDESPREAD AS CONDITIONS
BECAME MORE UNSTABLE THERE IN THE AFTERNOON). THROW IN A MESO-LOW
FEATURE COMING UP INTO THE SOUTHEAST FROM THE FL PANHANDLE.
THUNDERSTORMS WITH ACTUAL CG LIGHTNING STRIKES HAVE BEEN HARD TO
COME BY IN ALABAMA...WITH AN OCCASIONAL STRIKE BEING NOTED NORTH AND
WEST OF I-20/I-65.
IT LOOKS LIKE HIGH POPS WILL REMAIN WARRANTED TONIGHT. HAVING SAID
THAT...THERE MAY BE A ZONE (DIAGONALLY ACROSS CENTRAL ALABAMA) THAT
WILL SEE RELATIVELY LOW AMOUNTS THROUGH AT LEAST THE EVENING HOURS.
WHETHER OR NOT THAT'S ENOUGH TO CANCEL/POSTPONE ANY FIREWORKS
DISPLAYS -- THAT'S FOR THE PYROTECHNIC EXPERTS TO DECIDE. MODELS DO
INDICATE A STEADY STREAM OF GULF MOISTURE CONTINUING OVERNIGHT.
THERE'S A CHANCE THAT THE RAIN COULD FILL BACK IN...AND IF SO BECOME
POTENTIALLY HEAVY. WILL KEEP THE LATEST FLASH FLOOD WATCH
CONFIGURATION AS IS FOR NOW.
/61/
AS WE MOVE INTO TOMORROW...IT APPEARS TO BE A RINSE AND REPEAT
WITH THE BEST RAIN CHANCES IN THE EAST ONCE AGAIN...SO THE WATCH
WILL CONTINUE AS IS. WILL LEAVE THE NORTHWEST IN THE WATCH AS WELL
GIVEN THE AMOUNT OF RAINFALL THAT HAS OCCURRED THERE. IN FACT SOME
OF THE COUNTIES IN THE NORTHWEST HAVE RECEIVED MORE RAIN TODAY IN
THE NORTHWEST THAN A FEW LOCATIONS IN THE SOUTHEAST. DID GO AHEAD
AND CHANGE WORDING IN THE FORECAST TO MORE OF THE INTERMITTENT
WORDING GIVEN THE ON AND OFF AGAIN NATURE OF THE SHOWERS. WITH
ONGOING WEATHER MADE LITTLE CHANGES TO THE EXTENDED.
16
&&
.AVIATION...
18Z TAF DISCUSSION.
SOME IMPROVEMENT TO CEILINGS EARLY THIS AFTERNOON...WITH GENERALLY
MVFR CEILINGS. WITH THE HEAVIER RAIN SHOWERS...BRIEF IFR CAN BE
EXPECTED. COPIOUS AMOUNTS OF MOISTURE SHIFTING NORTHWARD FROM THE
GULF WITH WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS THROUGHOUT THE DAY. WINDS EAST TO SOUTHEAST AND
COULD INTENSIFY BRIEFLY ACROSS THE SOUTH FROM NEAR TOI TO MGM
THIS AFTERNOON AS A SURFACE LOW DEVELOPS IN THE NORTHERN GULF
AND MOVES INLAND BUT SHOULD DIMINISH BY EARLY EVENING. WITH THE
ABUNDANT MOISTURE OVER THE AREA...CEILINGS WILL LOVER THIS EVENING
AND BE AROUND 300 TO 700 FEET OVERNIGHT. SAME PATTERN TOMORROW AS
TODAY.
16
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 70 79 69 80 70 / 60 90 60 60 50
ANNISTON 70 79 69 80 70 / 60 90 60 60 50
BIRMINGHAM 71 81 70 81 71 / 60 80 60 60 50
TUSCALOOSA 71 84 72 83 71 / 50 70 60 70 50
CALERA 70 81 70 81 71 / 50 80 60 70 50
AUBURN 70 79 70 82 70 / 70 90 60 60 40
MONTGOMERY 72 84 72 83 72 / 60 80 60 70 40
TROY 70 81 71 83 71 / 80 80 60 70 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
ELMORE...ETOWAH...FAYETTE...JEFFERSON...LAMAR...LEE...LOWNDES...
MACON...MARION...MONTGOMERY...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...TALLADEGA...TALLAPOOSA...WALKER...WINSTON.
&&
Hazardous weather outlook, Jul 4, 10:31 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 AM CDT THU JUL 4 2013
ALZ011>015-017>050-051645-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1131 AM CDT THU JUL 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A VERY SMALL...BUT NON-ZERO...THREAT OF TORNADOES ACROSS
ROUGHLY THE EASTERN HALF OF CENTRAL ALABAMA TODAY.
PERIODS OF HEAVY RAINFALL ACROSS EAST CENTRAL AS WELL AS NORTHWEST ALABAMA
MAY RESULT IN LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
CONTINUED HEAVY RAINFALL ACROSS CENTRAL ALABAMA WILL LEAD TO
WIDESPREAD RAINFALL TOTALS OF TWO TO SIX INCHES...WITH ISOLATED
HIGHER AMOUNTS POSSIBLE...THROUGH AT LEAST SATURDAY MORNING. AS
GROUND CONDITIONS BECOME SATURATED AND MODERATE TO HEAVY RAINFALL
MOVES ACROSS THE SAME AREAS...FLASH FLOODING WILL BECOME
INCREASINGLY POSSIBLE. AN EXPANSION OF THE FLASH FLOOD WATCH MAY
ALSO BE NECESSARY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME. HOWEVER...ACTIVATION MAY BE NEEDED THIS
AFTERNOON IF THE TORNADO THREAT INCREASES.
In the hours before
Special weather statement, Jul 4, 2:17 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT THU JUL 4 2013
ALZ038-045>048-050-042145-
BARBOUR AL-BULLOCK AL-CHAMBERS AL-LEE AL-MACON AL-RUSSELL AL-
317 PM CDT THU JUL 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMBERS...
RUSSELL...EASTERN MACON...LEE...NORTHERN BARBOUR AND EASTERN BULLOCK
COUNTIES UNTIL 445 PM CDT...
AT 311 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SHOWERS
WITH EMBEDDED STRONG WIND GUSTS ALONG A LINE EXTENDING FROM CHAMBERS
COUNTY LAKE TO BOOT HILL...AND MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. SEVERAL
REPORTS OF HIGHER GUSTS HAVE BEEN REPORTED.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MIDWAY...
LANETT...
HURTSBORO...
VALLEY...
SMITHS...
&&
LAT...LON 3222 8497 3220 8496 3213 8505 3195 8507
3187 8566 3188 8579 3284 8548 3293 8519
3286 8518 3285 8515 3281 8516 3274 8511
3264 8509 3252 8500 3246 8499 3244 8496
3233 8500 3231 8494 3225 8489
TIME...MOT...LOC 2016Z 218DEG 15KT 3284 8531 3191 8563Local storm report, Jul 4, 3:54 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD 1 NW SARDIS 34.24N 87.14W
07/04/2013 WINSTON AL PUBLIC
PORTION OF ROAD WASHED AWAY ALONG CR 80 AT THE ROCK CREEK
BRIDGE. TIME ESTIMATED.
&&
TGOGGINSFlash Flood, Fayette
- When
- July 4, 4:30 PM CST to 7:30 PM CST
- Where
- Fayette County, 2.37 mi NNW of Hubertville to 2.25 mi NNW of Hubertville
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 33.850, -87.770
A culvert was washed out on Jackson Robertson Road, just off of Sand Springs Road.
Flash Flood, Winston
- When
- July 4, 4:40 PM CST to 9:40 PM CST
- Where
- Winston County, 2.39 mi ESE of Inmanfield to 2.72 mi ESE of Inmanfield
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.240, -87.140
A portion of County Road 80 was washed out at the Rock Creek bridge.
Flash Flood, Marion
- When
- July 5, 6:45 PM CST to 11:45 PM CST
- Where
- Marion County, 3.64 mi SSE of Whitehouse to 3.08 mi SSE of Whitehouse
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.080, -87.710
Up to 8 inches of water was flowing across portions of County Road 70, as well as County Road 46, near Brilliant.
Flash Flood, Winston
- When
- July 5, 7:45 PM CST to 11:45 PM CST
- Where
- Winston County, 0.85 mi WNW of Haleyville to 0.57 mi WNW of Haleyville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.236, -87.633
Approximately 12 inches of water was covering Highway 13, near Dime Road. Mud slides were also reported along Alabama Avenue, near the old textile plant.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, July 4, 20132 deaths · 2 events
- Rip Currents in Florida, July 4, 20131 death · 5 injured · 2 events
- Rip Current in North Carolina, July 4, 20131 death · 3 injured · 1 event
- Flash Flood and Damaging Winds in South Carolina, July 4, 20131 death · 50 kt wind · 7 events
- Flash Flooding and Flood in North Carolina, July 4 to 5, 2013$2.8 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Vermont, July 4 to 5, 20131 injured · $875,000 · 8 events
- Hail and Damaging Winds in West Virginia, July 4, 2013$157,000 · 2 in hail · 11 events
- Flash Flooding in Utah, July 4 to 7, 2013$175,000 · 8 events
- Flash Flooding and Flooding in Alabama, July 4 to 6, 2013$60,000 · 21 events
- Flash Flood in New York, July 4, 2013$125,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 10, 2013$35,000 · 26 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2013$80,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468638, 468631, 468640, 468642.